Alert archive / Nevada / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 24, 2020, 5:00 PM PDT for Lyon County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 5:00 PM PDT (00:00 UTC)
- Expired
- Jun 24, 2020, 5:54 PM PDT
- In force
- 54 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, NV
The radar
The Reno radar (KRGX), 71 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2825 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
988
WGUS55 KREV 250000
FFWREV
NVC019-250200-
/O.NEW.KREV.FF.W.0003.200625T0000Z-200625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
500 PM PDT Wed Jun 24 2020
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Central Lyon County in west central Nevada...
* Until 700 PM PDT.
* At 458 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hwy Alt 95 near Wabuska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3922 11912 3914 11909 3908 11923 3915 11928
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
TF1 follow-up statement
411 WGUS75 KREV 250054 FFSREV Flash Flood Statement National Weather Service Reno NV 554 PM PDT Wed Jun 24 2020 NVC019-250104- /O.CAN.KREV.FF.W.0003.000000T0000Z-200625T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon NV- 554 PM PDT Wed Jun 24 2020 ...THE FLASH FLOOD WARNING FOR CENTRAL LYON COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3922 11912 3914 11909 3908 11923 3915 11928 $$ TF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:47 PM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 24, 2:47 PM PDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Reno NV 247 PM PDT Wed Jun 24 2020 .SYNOPSIS... Above average temperatures will continue through Saturday. There are chances for afternoon and evening showers and thunderstorms today for many locations, with additional chances Thursday south of Highway 50. For the weekend, breezy to windy conditions ahead of a cold front will bring significant fire concerns. A notable cool down is expected for early next week. && .SHORT TERM... Not much change to the forecast through Friday. Temperatures will remain above average with chances for showers and thunderstorms dropping off Thursday (north of Mono and Mineral counties) and Friday for all of the region. The focus for showers and thunderstorms is shifting to well off the Sierra crest (generally east of Highway 395) as evidenced by cumulus development so far this afternoon. The exceptions are northern Lassen County and along Highway 395/I-580 near Reno- Sparks. For the Reno-Sparks area, the chance for a shower or storm is expected to drop off after 4-5 PM as westerly flow kicks in and re-focuses convergence for storms east of the area. As far as impacts from thunderstorms through this evening, brief downpours, occasional cloud-to-ground lightning, gusty outflows to 40-50 mph, and small hail are possible. Showers may linger into the late evening hours for Lassen/Plumas counties as well as eastern Churchill/Pershing counties. For Thursday, with the base of the shortwave trough extending over southern CA/NV, showers and isolated thunderstorms will be possible for Mono and southern Mineral counties. A slight chance also exists along the Sierra crest from Highway 50 south into Alpine County but confidence is not as strong. As for temperatures, a few degrees cooler region-wide is expected but temperatures will remain above average. Flat ridging is in place for Friday leading to warmer temperatures, lighter winds, and more stable conditions. -Snyder/LaGuardia .LONG TERM...Saturday through next week... ...UNSEASONABLY STRONG WINDS EXPECTED FOR THE WEEKEND... The focus for the long term continues to be on the winds for Saturday and Sunday ahead of an anomalously deep upper low and associated cold front. As the low moves into Washington Saturday winds will increase aloft and are expected to reach 25-35 kts at ridge level Saturday afternoon. The ridge winds could reach 40-50 kts overnight then remain near 40 kts Sunday. In addition, the surface gradient will become very tight by Sunday afternoon with a strong thermal gradient as well. For now, we are looking at peak gusts 30-40 mph Saturday and 35-50 mph Sunday with some breeziness persisting for most spots Saturday night, especially above valley floors and in wind-prone spots. Concerns for lakes, aviation, and fire exist; for more on the fire concerns see that discussion below. For Monday and Tuesday, the front will have moved through and we have very high confidence temperatures will be below average, likely 10+ degrees below. Winds will also be lighter behind the front. The greatest uncertainty lies with precipitation chances as it depends on where the low (or any piece of it) sets up. We have put in at least a slight chance of showers and thunderstorms north of I-80 both days, but this will be subject to chance over the coming days. It does look warmer and drier for mid-late next week (July 1-3) although ensembles and the NBM currently indicate fairly typical summer warmth with valleys in the 80s (Sierra) and 90s (Basin). -Snyder/X && .AVIATION... Thunderstorms are possible once again this afternoon and evening, mainly east of Highway 395 but also across northern Lassen County. For most areas near and west of Highway 395, chances have dropped off with the focus shifting eastward this afternoon. Impacts include lightning, outflow gusts to around 40 kts (with LLWS), small hail, brief downpours, and local terrain obscuration. Chances / timing for storms today at area terminals: KRNO: 15% / before 00Z KCXP: 10% / before 00Z KMEV: 5% / before 00Z KMMH: 5% / before 23Z Activity is likely to spread into Pershing and Churchill counties by the evening with a typical zephyr wind expected. For Thursday afternoon and early evening, the shower and thunderstorm chances shift to well south of Highway 50 across Mono and Mineral counties. Strong and gusty winds are looking better for this coming weekend, so if you have flying plans check back for additional details. -Snyder/LaGuardia && .Fire Weather... ...Abnormally Strong Winds with Dry Conditions this Weekend... We're set up for an active weekend with more thunderstorms for this afternoon and strong winds forecast Saturday through Sunday. Thunderstorms are forming along the eastern Sierra and Sierra Front early this afternoon. We expect coverage to expand through the afternoon and push northeastward through the evening. While today's storms will be wetter than yesterday's, we expect more fire starts with a few dry strikes possible outside of storm cores. Wind gusts will generally be up to 50 mph, but could be as high as 60 mph over lower valleys and playas. Eratic wind gusts from thunderstorms could be an issue for S-1 fire located in northern Washoe County. Storms for Thursday will be more confined south of Highway 50 with a higher moisture content than today. Dry strikes will be less favorable with rain mitigating most of the lightning threat. Conditions will be quiet for Friday ahead of the main event. An area of strong low pressure will drop out of the Pacific Northwest Saturday bringing stronger winds to the region. Wind are expected to become westerly around 15-20 mph with gusts up to 35 mph by Saturday afternoon. With RH generally 10-20% along the Sierra Front and 8-15% in west-central Nevada, conditions will be ripe for critical fire weather conditions along the Sierra Front into the Basin and Range. Winds will remain elevated overnight especially for mid slopes and ridges as an abnormally strong 100kt jet tracks over the region. Some valley locations, especially in wind prone spots, could see very little abatement overnight. By early Sunday, 35-40kt winds develop along ridgetop. These winds will mix to valley surfaces by early Sunday afternoon. These gusts combined with dry conditions will promote very rapid fire growth and could possibly lead to a PDS in regards to fire weather. Most susceptible locations will be along the Sierra Front into west-central Nevada, but some mid slopes on the Carson Range and the area around Truckee/Stampede Reservoir could also be of concern for a shorter period of time. Winds will slow Sunday night into early Monday morning for valley surfaces, but will likely continue along some mid slopes and ridges until around dawn. Boyd && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jun 24, 3:19 PM PDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Reno NV
319 PM PDT Wed Jun 24 2020
CAZ071>073-NVZ001>005-242315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
319 PM PDT Wed Jun 24 2020
...THUNDERSTORMS DEVELOPING ACROSS WESTERN NEVADA/NE CALIFORNIA...
At 314 PM PDT, Doppler radar was tracking developing thunderstorms
across western Nevada into northeast California. Storms will continue
into early evening with areas east of Highway 395/I580 most favored.
These storms will be capable of creating sudden wind shifts in
outflow boundaries with gusts between 50-60 mph. Heavy rain, small
hail, and cloud to ground lightning is expected. Areas of blowing
dust will be possible from strong outflow boundaries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 4112 12104 4119 12007 4088 11921 4007 11816
3905 11798 3901 11818 3892 11819 3867 11791
3840 11786 3764 11877 3888 11982 3940 12004
4007 12048 4035 12106 4045 12106 4045 12123
4059 12131
TIME...MOT...LOC 2214Z 240DEG 0KT 3947 11997
TFThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon | 63 min |
| Jun 25, 3:32 AM PDT | Flash Flood Watch | REV | Lyon, Mineral | 16 hr |
| Jun 25, 1:22 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey, Washoe | 5 hr |
Nearby
Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.